Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Lincoln, IL

February 28, 2017McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 10:44 PM CST for McLean County, Illinois. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 10:44 PM CST (04:44 UTC)
Expired
Feb 28, 2017, 11:30 PM CST
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 10:53 PM CSTTSTM WND GST 602 E Bloomington, ILNEAR INTERSECTION OF IRELAND GROVE AND TOWANDA BARNES ROADS
Feb 28, 10:53 PM CSTHAIL 0.882 E Bloomington, IL
Feb 28, 11:00 PM CSTHAIL 0.882 E Bloomington, IL
Feb 28, 11:05 PM CSTHAIL 0.754 Ese Bloomington, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:51 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS53 KILX 010444
SVRILX
ILC113-010530-
/O.NEW.KILX.SV.W.0010.170301T0444Z-170301T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1044 PM CST TUE FEB 28 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  McLean County in central Illinois...

* Until 1130 PM CST

* At 1044 PM CST, a severe thunderstorm was located 7 miles northwest
  of Heyworth, or 8 miles southwest of Bloomington, moving northeast
  at 80 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bloomington, Normal, Le Roy, Heyworth, Lexington, Hudson, Chenoa,
  Colfax, Downs, McLean, Stanford, Towanda, Cooksville, Pleasant
  Hill, Arrowsmith, Cropsey, Ellsworth, Anchor, Bloomington Airport
  and Moraine View State Park.

This includes the following highways...
 Interstate 39 between mile markers 0 and 4.
 Interstate 55 between mile markers 144 and 187.
 Interstate 74 between mile markers 125 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for central
Illinois.

LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
      4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0444Z 231DEG 70KT 4039 8907 

HAIL...<.75IN
WIND...60MPH
 
$$

Shimon
2 follow-up statements
243 
WWUS53 KILX 010500
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1100 PM CST TUE FEB 28 2017

ILC113-010530-
/O.CON.KILX.SV.W.0010.000000T0000Z-170301T0530Z/
McLean-
1100 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR MCLEAN COUNTY...

At 1100 PM CST, a severe thunderstorm was located near Cooksville, or
13 miles northeast of Bloomington, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bloomington, Normal, Le Roy, Heyworth, Lexington, Hudson, Chenoa,
Colfax, Downs, McLean, Stanford, Towanda, Cooksville, Pleasant Hill,
Arrowsmith, Cropsey, Ellsworth, Anchor, Bloomington Airport and
Moraine View State Park.

This includes the following highways...
 Interstate 39 between mile markers 0 and 4.
 Interstate 55 between mile markers 144 and 187.
 Interstate 74 between mile markers 125 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for central
Illinois.

LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
      4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0500Z 232DEG 73KT 4058 8876 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
965 
WWUS53 KILX 010526
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CST TUE FEB 28 2017

ILC113-010536-
/O.EXP.KILX.SV.W.0010.000000T0000Z-170301T0530Z/
McLean-
1126 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN COUNTY WILL EXPIRE AT
1130 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 400 AM CST for central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4062 8858 4061 8846 4047 8847 4030 8885
      4028 8917 4041 8925 4075 8879 4076 8859
TIME...MOT...LOC 0526Z 231DEG 70KT 4079 8840 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:45 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 28, 8:45 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
845 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 844 PM CST Tue Feb 28 2017

A cluster of strong to severe thunderstorms is ongoing south of
I-70...while additional cells are developing further west near the
Mississippi River ahead of an approaching cold front. The storms
across the SE KILX CWA will exit into Indiana over the next 1-2
hours. Meanwhile, the convection further west will congeal into a
solid line across the Illinois River Valley...then push eastward
across the region through the overnight hours. HRRR has been
handling the convective evolution quite nicely over the past
several hours, so will follow its solution closely for the
immediate short-term. As such...am expecting a line of strong to
severe storms to reach the Illinois River by around 9-10pm...the
I-55 corridor by 10pm-midnight...then further east to the Indiana
border between midnight and 3am. Main severe weather threats will
continue to be damaging wind gusts and isolated tornadoes as the
line progresses eastward. Other than some minor hourly PoP/temp
adjustments, think the current forecast is right on track at this
time.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

20z/2pm surface analysis shows 1000mb low over eastern Iowa, with
warm front extending southeastward along/just north of the I-74
corridor.  MUCAPE values have increased to 1000J/kg while 0-1km bulk
shear has been enhanced to 30-35kt near the boundary. Based on these
parameters, it appears convection will first initiate near the warm
front across the northern KILX CWA within the next hour or two.
While these first cells will quickly shift into northern Illinois,
additional cells developing within the main instability/shear axis
across southwest Illinois will lift into the area by early evening.
Any storms that fire late this afternoon into the early evening will
be capable of damaging wind gusts in excess of 60mph, large hail
greater than quarter-sized, and a few tornadoes.  The first round of
scattered convection will be relatively short-lived, with the HRRR
suggesting it exiting into northern Illinois/Indiana by 02z/8pm.
After that, attention will focus further west ahead of an advancing
cold front where a squall line will take shape.  Models have been
struggling with the timing of the late night convection: however,
consensus is beginning to point to a slightly earlier solution than
the 12z CAMS had initially suggested.  Latest HRRR shows a line of
storms arriving west of the Illinois River by 04z/10pm...then
quickly pushing to the I-70 corridor by 08z/2am.  Main threats with
these storms will be damaging wind gusts...with the potential for a
few tornadoes embedded within the line.  Once the overnight line of
storms pass, the threat for additional severe weather will come to
an end.  Windy and much cooler weather will be noted in the wake of
the system on Wednesday.  Westerly winds will gust to between 25 and
35 mph...while high temperatures only reach the upper 40s and lower
50s.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

500 mb trough axis to shift across central Illinois Wednesday
evening with lingering low chance POPs across our far north and
east. Broad cyclonic flow remains over our area on Thursday
bringing a mix of clouds and sun along with more seasonably cold
temperatures. Highs will be mostly in the 40s. High pressure is
then forecast to build east into the region through the end of the
week. With our area under a northwest flow, temperatures will
remain closer to where they should be into Friday. Several weak,
fast moving shortwaves will track southeast into the Midwest late
Thursday and again late Friday into Friday night bringing low
chance POPs mainly to the north.

The upper low/trough shifts well off to our east late in the weekend
into early next week allowing upper level ridging to build into the
Midwest. This will result in a significant warming trend once again
over the center of the nation. However, medium range models still
showing a decent amount of spread with respect to our next upper
wave forecast into the Northern Plains on Monday and then closing
off a deep upper low over the Great Lakes Monday night into Tuesday
at least according the the latest ECMWF, while the GFS is quite a
bit slower with the evolution of the early week trough, just the
opposite from what we saw 12 hours ago. Not a great deal of
confidence with the forecast as we head into the second half of the
weekend with POPs increasing ahead of the approaching shortwave,
especially on Sunday and Monday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 603 PM CST Tue Feb 28 2017

Main aviation concern continues to be timing of potential line of
strong to severe convection later this evening. High-res models
have been consistently showing a broken line of storms developing
across eastern Iowa/Missouri over the next couple of hours. Latest
radar imagery is already showing the beginning of the line
materializing, so confidence is growing concerning specific timing
details. Have followed the HRRR solution closely and have
therefore sped up the onset by 2-3 hours. Included a TEMPO group
for thunder beginning at 04z at KPIA and ending at KCMI by 08z.
Once the line passes, winds will veer to the W/SW...then
eventually the W/NW. Outside of the storms, VFR ceilings will
prevail until late tonight into Wednesday morning as MVFR ceilings
spill into the area from the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward through the Illinois River Valley
between 9pm and midnight...bringing the threat for damaging wind
gusts in excess of 60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward across the I-55 corridor between 10pm
and 1am...then to the Indiana border between 1am and 3am. The main
threats will be damaging wind gusts in excess of 60mph...and a few
embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through the evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward to the I-70 corridor between 3am and
6am. The main threats will be damaging wind gusts in excess of
60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

In the hours before

Local storm report, Feb 28, 10:04 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1004 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     PEKIN                   40.57N 89.63W
02/28/2017  M45 MPH          TAZEWELL           IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Feb 28, 10:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     1 WNW TREMONT           40.53N 89.51W
02/28/2017  M58 MPH          TAZEWELL           IL   EMERGENCY MNGR

            TAZEWELL COUNTY EOC MEASURED.

&&

SBAKER
Local storm report, Feb 28, 10:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     TSTM WND GST     GOODFIELD               40.63N 89.27W
02/28/2017  E50 MPH          WOODFORD           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Feb 28, 10:29 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             BEARDSTOWN              40.01N 90.43W
02/28/2017  E1.00 INCH       CASS               IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Feb 28, 10:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     EUREKA                  40.72N 89.28W
02/28/2017  E44 MPH          WOODFORD           IL   PUBLIC

            WITH PEA SIZED HAIL.

&&

SBAKER
Special weather statement, Feb 28, 10:32 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1032 PM CST TUE FEB 28 2017

ILZ031-038-010500-
McLean-Woodford-
1032 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODFORD AND NORTHERN
MCLEAN COUNTIES UNTIL 1100 PM CST...

At 1032 PM CST, trained weather spotters reported strong
thunderstorms along a line extending from near El Paso to Hudson.
Movement was east at 65 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
El Paso, Minonk, Lexington, Hudson, Chenoa, Gridley, Colfax, Carlock,
Towanda, Secor, Pleasant Hill, Kappa, Cropsey, Anchor, Panola, Lake
Bloomington, Evergreen Lake and Weston.

This includes the following highways...
 Interstate 39 between mile markers 2 and 27.
 Interstate 55 between mile markers 170 and 187.
 Interstate 74 between mile markers 118 and 123.

A tornado watch remains in effect until 400 AM CST for central
Illinois.

LAT...LON 4075 8893 4076 8859 4062 8858 4061 8846
      4057 8846 4054 8919 4089 8910 4093 8899
      4092 8893
TIME...MOT...LOC 0432Z 262DEG 55KT 4082 8903 4060 8903

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:27 PM CSTSevere Thunderstorm WarningILXShelby28 min
Feb 28, 6:54 PM CSTSevere Thunderstorm WarningILXColes, Douglas, Moultrie10 min
Feb 28, 7:38 PM CSTSevere Thunderstorm WarningILXClay, Jasper, Richland67 min
Feb 28, 8:00 PM CSTSpecial Weather StatementILXMarshall30 min
Feb 28, 8:34 PM CSTTornado WarningILXClay, Richland41 min
Feb 28, 9:04 PM CSTTornado WarningILXCrawford, Lawrence, Richland41 min
Feb 28, 9:29 PM CSTTornado WarningILXCass, Schuyler23 min
Feb 28, 9:50 PM CSTSpecial Weather StatementILXMarshall, Peoria, Tazewell, Woodford40 min
Feb 28, 10:32 PM CSTSpecial Weather StatementILXMcLean28 min
Feb 28, 11:33 PM CSTSpecial Weather StatementILXDeWitt, Piatt57 min
Mar 1, 12:21 AM CSTSpecial Weather StatementILXChampaign, Vermilion54 min
Mar 1, 12:55 AM CSTSpecial Weather StatementILXColes, Douglas, Edgar, Moultrie65 min
Mar 1, 2:27 AM CSTSpecial Weather StatementILXEffingham, Jasper48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.